Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 243, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 15, 2003, 1:31 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2003, 1:31 PM CDT (18:31 UTC)
- Expired
- May 15, 2003, 2:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
Counties Fentress County, TN, Overton County, TN, Pickett County, TN
The radar
The Knoxville radar (KMRX), 139 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
345
WUUS54 KOHX 151831
SVRBNA
TNC049-133-137-151915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
131 PM CDT THU MAY 15 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FENTRESS COUNTY IN TENNESSEE
OVERTON COUNTY IN TENNESSEE
PICKETT COUNTY IN TENNESSEE
* UNTIL 215 PM CDT
* AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTH OF BYRDSTOWN...OR 9 MILES
NORTHEAST OF LIVINGSTON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JAMESTOWN AROUND 155 PM CDT
ALLARDT AROUND 200 PM CDT
SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.
&&
LAT...LON 3661 8486 3660 8478 3654 8475 3658 8486
3653 8501 3652 8473 3641 8467 3631 8480
3637 8525 3662 8526
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:25 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 15, 10:25 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 1025 AM CDT THU MAY 15 2003 LATEST SURFACE ANALYSIS SHOWING COLD FRONT TO THE NORTHWEST NEAR IND-SGF LINE. DEWPOINTS JUST AHEAD CREEPING UP INTO THE MID 60+ RANGE. LL CONVERGENCE/INSTABILITY OVER THE CWA GENERALLY WEAK AT THIS TIME...THUS NO CONVECTION OCCURRING. AIRMASS EXPECTED TO DESTABILIZE AND LL CONVERGENCE TO STRENGTHEN AS COLD FRONT DROPS DOWN INTO THE MID-SOUTH LATER TODAY AND TEMPS HEAT UP SOME. SCATTERED THUNDERSTORMS LOOKING TO POP-UP WITH FRONTAL PASSAGE. PLAN TO LEAVE POPS AS THEY ARE FOR NOW. WILL RAISE TEMPS SLIGHTLY HOWEVER AS WARM ADVECTION STRENGTHENS A BIT AHEAD OF BOUNDARY. 07 .BNA...NONE.
Hazardous weather outlook, May 15, 5:30 AM CDT, 8 hours 1 minute before
TNZ005>011-022>034-056>066-075>080-093>097-151530- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE REGION. WE WILL BE IN A SLIGHT RISK AREA OF SEVERE THUNDERSTORMS... WITH A CHANCE OF SOME ISOLATED STORMS BECOMING SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. RIVER FLOOD WARNINGS CONTINUE FOR THE TENNESSEE RIVER NEAR SAVANNAH. FLOOD STATEMENTS WILL BE ISSUED BY THE NATIONAL WEATHER SERVICE IN NASHVILLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY THROUGH SATURDAY MORNING...THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE WESTERN COUNTIES OF MIDDLE TENNESSEE. FOR THE REST OF THE WEEKEND THERE WILL BE A CHANCE OF THUNDERSTORMS ...POSSIBILITY OF SOME STORMS BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/BNA. 31
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:17 PM CDT | Tornado Warning | OHX | Fentress | 13 min |
| May 15, 4:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 23 min |
| May 15, 4:46 PM CDT | Severe Thunderstorm Warning | OHX | Dickson | 14 min |
| May 15, 5:12 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Williamson | 48 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.